To the Editor.—Staphylococcal infection frequently complicates long-term central venous catheterization, especially in the presence of preexisting sepsis and hemodynamic instability. A cephalosporin or other penicillinderived antibiotic is generally chosen for the prevention or treatment of staphylococcal infection. When a patient is allergic to penicillin, vancomycin hydrochloride is often chosen to avoid allergic cross-reactions. Vancomycin, a very effective antistaphylococcal drug, can cause histamine-induced facial and neck flushing. This "red-neck syndrome" can be associated with profound hypotension and even cardiac arrest.1
Hypotension has been reported during intravenous vancomycin hydrochloride administration, but it can usually be avoided by infusing the drug in a dilute (0.25% to 0.5%) solution over one hour.2 Despite prolonged infusion, the red-neck syndrome has been reported, although without hypotension.1 The syndrome usually subsides when administration of the drug is stopped. An antihistamine and/or fluid resuscitation can be added in severe cases.
Report of a Case